Use of Antibiotics for Acne May Increase Risk of Common Infectious Illness
Individuals treated with antibiotics for acne for more than six weeks were more than twice as likely to develop an upper respiratory tract infection within one year as individuals with acne who were not treated with antibiotics, according to an article in the September issue of the Archives of Dermatology, one of the JAMA/Archives journals.
Although there is considerable concern that the overuse of antibiotics will lead to resistant organisms and an increase in infectious illness, there have been few studies on people who have actually been exposed to antibiotics for long periods, according to background information in the article. Patients with acne, for which long-term antibiotic use is standard and appropriate therapy, represent a unique and natural population in which to study the effects of long-term antibiotic use, the authors suggest.
David J. Margolis, M.D., Ph.D., of the University of Pennsylvania School of Medicine, Philadelphia, and colleagues identified individuals diagnosed with acne between 1987 and 2002 (aged 15 to 35 years) in a medical database in the United Kingdom. Using statistical models and controlling for possible confounding variables including how often individuals were likely to see a physician, the researchers compared the incidence of a common infectious illness, upper respiratory tract infection (URTI), in individuals with acne who were treated with antibiotics to those whose acne was not treated with antibiotics.
Of 118,496 individuals with acne, 84,977 (71.7 percent) received either topical or oral antibiotic for more than six weeks for treatment of their acne and 33,519 (28.3 percent) did not. "Within the first year of observation, 18,281 (15.4 percent) of the patients with acne had at least one URTI, and within that year, the odds of a URTI developing among those receiving antibiotic treatment were 2.15 times greater than among those who were not receiving antibiotic treatment," the authors report.
"In this study, we have shown that the odds of a URTI developing among individuals who use an antibiotic to treat acne is about two times greater compared with those who do not use an antibiotic," the authors conclude. "The true clinical importance of our findings, in which patients and practitioners need to balance the risk of these infections with the benefits that patients with acne receive from this therapy, will require further investigation. However, patients with acne represent an ideal model in which to study the long-term effects of antibiotic therapy, the risks associated with colonization, and the risks of increasing resistance among bacterial pathogens exposed to antibiotics during treatment." (Arch Dermatol. 2005;141:1132-1136) - Chicago
Acne, Antibiotics and Upper Respiratory Tract Infections
In an accompanying editorial, An-Wen Chan, M.D., D. Phil., and James C. Shaw, M.D., F.R.C.P.C., of the University of Toronto, write that there are several limitations to the study which may affect the interpretation of the results, including the limitations studies that are not randomized controlled trials have with unmeasured confounding variations in the individuals in the study, in this case such as acne severity, socio-economic status and smoking. The editorialists also highlight problems in establishing a causal association between antibiotic use and URTIs and determining what the underlining cause of such a connection might be and the difficulties differentiating between bacterial and viral causes of URTIs.
"Margolis and coworkers should be congratulated on a well-designed study, albeit with stated limitations and the need for further analysis," the authors conclude. "We can all hope that their findings will stimulate further research to strengthen or dispel the observed association between URTIs and antibiotic use in patients with acne. Large prospective clinical studies will be required, ideally as part of a randomized trial. If an association is confirmed, additional research will also be needed to discover the precise mechanism." (Arch Dermatol. 2005;141:1157-1158)